Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Bismarck, ND

July 10, 20174 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2017, 6:44 PM MDT for 4 counties in North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 6:44 PM MDT (00:44 UTC)
Expired
Jul 10, 2017, 7:22 PM MDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Billings County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 183 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
2237 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WUUS53 KBIS 110044
SVRBIS
NDC007-041-087-089-110145-
/O.NEW.KBIS.SV.W.0057.170711T0044Z-170711T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
644 PM MDT MON JUL 10 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hettinger County in southwestern North Dakota...
  South central Billings County in southwestern North Dakota...
  Northeastern Slope County in southwestern North Dakota...
  Western Stark County in southwestern North Dakota...

* Until 745 PM MDT

* At 643 PM MDT, a severe thunderstorm was located 28 miles north of
  Bowman, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dickinson, South Heart, Amidon, Schefield and Dickinson Regional
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4644 10345 4664 10357 4698 10277 4673 10256
TIME...MOT...LOC 0043Z 248DEG 28KT 4659 10342 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
3 follow-up statements
127 
WWUS53 KBIS 110054
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
654 PM MDT MON JUL 10 2017

NDC041-110104-
/O.CAN.KBIS.SV.W.0057.000000T0000Z-170711T0145Z/
Hettinger ND-
654 PM MDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HETTINGER COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area, therefore, the warning has been cancelled.

LAT...LON 4698 10277 4673 10256 4663 10290 4663 10293
      4662 10293 4649 10335 4667 10350
TIME...MOT...LOC 0054Z 247DEG 24KT 4663 10332 

$$

NDC007-087-089-110145-
/O.CON.KBIS.SV.W.0057.000000T0000Z-170711T0145Z/
Billings ND-Slope ND-Stark ND-
654 PM MDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTH CENTRAL BILLINGS...NORTHEASTERN SLOPE AND WESTERN STARK
COUNTIES...

At 654 PM MDT, a severe thunderstorm was located 9 miles north of
Amidon, moving northeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Dickinson, South Heart, Schefield and Dickinson Regional Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4698 10277 4673 10256 4663 10290 4663 10293
      4662 10293 4649 10335 4667 10350
TIME...MOT...LOC 0054Z 247DEG 24KT 4663 10332 

HAIL...1.50IN
WIND...60MPH
 
$$

JONES
340 
WWUS53 KBIS 110109
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
709 PM MDT MON JUL 10 2017

NDC007-087-089-110145-
/O.CON.KBIS.SV.W.0057.000000T0000Z-170711T0145Z/
Billings ND-Slope ND-Stark ND-
709 PM MDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHERN BILLINGS...NORTHERN SLOPE AND WESTERN STARK COUNTIES...

At 709 PM MDT, a severe thunderstorm was located 12 miles north of
Amidon, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dickinson, South Heart, Schefield and Dickinson Regional Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4698 10277 4673 10256 4658 10323 4669 10334
TIME...MOT...LOC 0109Z 247DEG 23KT 4665 10324 

HAIL...1.00IN
WIND...60MPH
 
$$

JONES
015 
WWUS53 KBIS 110122
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
722 PM MDT MON JUL 10 2017

NDC007-087-089-110131-
/O.CAN.KBIS.SV.W.0057.000000T0000Z-170711T0145Z/
Billings ND-Slope ND-Stark ND-
722 PM MDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BILLINGS...NORTHERN
SLOPE AND WESTERN STARK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4698 10277 4673 10256 4658 10323 4669 10334
TIME...MOT...LOC 0118Z 248DEG 28KT 4669 10310 

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 5:56 PM MDT, 48 minutes earlier.

Area forecast discussion, Jul 10, 5:56 PM MDT, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Bismarck ND
Issued by National Weather Service ABERDEEN SD
656 PM CDT Mon Jul 10 2017

.DISCUSSION...
Issued at 646 PM CDT Mon Jul 10 2017

First update of the evening adds some T+ (severe thunderstorms) to
the weather grids across far western NoDak. With 35 to 45 knots of
deep layer shear combining with 1000-2000j/kg CAPE and notable
DCAPE gradient maxing out near 2000j/kg in a deeply/fully mixed
boundary layer, thinking is that the trend of storms growing in
coverage and intensity to severe levels all throughout the surface
trof positioned along the Montana/NoDak border seems
reasonable/probable. The rest of the forecast looks okay at this
time. Updates are out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday afternoon)
Issued at 646 PM CDT Mon Jul 10 2017

VFR conditions still expected through most of the forecast period
at all TAF sites. Caveat, scattered thunderstorms are developing
west early this evening and may work into KISN and KDIK by 03Z,
before spreading into central and north central NoDak overnight.
Some convection may be lingering over central ND Tuesday morning.
Storms rumbling over a terminal could produce a period of sub-VFR
visibilities in heavy rain. Sticking with periods of VCTS in TAFS
for now, although closely monitoring the storms crossing into far
western NoDak at this time, as KISN/KDIK will probably require an
amendment shortly to mention tempo TS.

&&

.PREV DISCUSSION... /issued 1253 PM CDT Mon Jul 10 2017/

UPDATE...
Issued at 1243 PM CDT Mon Jul 10 2017

No major adjustments to the going forecast. Band of clouds
continues to stream into southwest ND and have raised clouds there
and into the south central this afternoon. Also lowered
temperatures a little over the southwest do to the increased
clouds. Did add an area of thundershowers southwest where current
small area exists, and started the chance of convection a little
earlier in the northwest to account for showers over far northeast
Montana. Updated products will be sent shortly.

UPDATE Issued at 944 AM CDT Mon Jul 10 2017

A weak impulse running over the upper level ridge centered over
eastern Montana is responsible for some increased cloud growth
over our southwest with a few stronger radar returns over northern
Golden Valley and Billings counties. Otherwise conditions across
the CWA at the moment remain quiet. Convection timing among CAMs
this afternoon and evening for the west is still relatively wide,
however coverage and intensity has remained consistent with
previous forecast thoughts.

UPDATE Issued at 657 AM CDT Mon Jul 10 2017

Minor changes were made with this update to add patchy fog south
central through 14 UTC where shallow ground fog is being observed,
and to add a low shower chance along the Canadian border through
the morning in respect to upstream radar trends. Otherwise, CAMs
through the 10 UTC HRRR and 08 UTC ESRL HRRR continue to be widely
dispersive in their depictions of afternoon and evening storms,
but they all generally support at least scattered convection with
an attendant marginal severe threat developing in western ND after
20 UTC. Maximum updraft helicity forecasts from those HRRR runs
and the members in the 00 UTC SPC SSEO generally peak between 50
and 75 m2/s2, further supporting the marginal severe risk.

SHORT TERM...(Today and tonight)

Issued at 346 AM CDT Mon Jul 10 2017

Forecast highlights in the short term period will be continued
warm temperatures today with increasing chances for thunderstorms
late today into tonight west into central.

Currently, northwest flow aloft with a broad upper level ridge
over the Rockies and deep low pressure to our northeast over
Hudson Bay. Surface high pressure ridge is draped north to south
across central North Dakota with some return flow starting far
west early this morning. A mid level S/WV impulse undercutting the
ridge is moving east across southeastern Montana, and is
generating some light radar returns in its vicinity. However cloud
bases at or above 10K AGL so unsure right now if any of this is
reaching the surface. Will maintain low end POPs over my southwest
and far south central for this morning with this forecast
issuance as the embedded wave tracks east into our area.

For this afternoon and into tonight, surface high pressure ridge
pushes east into Minnesota with southerly return flow increasing
across the western and central Dakotas. I increased winds west
where gradient forcing increases as the day progresses. In fact
gradient forcing remains rather strong into tonight as well so
kept winds above guidance. Decent moisture advection into the
area so the only fire weather concern would be possible dry
lightning. This threat appears marginal and higher to our west
over central MT, with PWATS near an inch and a half across ND.

Thermal ridge over eastern MT with 925mb temps of 30-34C extending
into western ND coupled with decent mixing will see daytime highs
near 100 far west to low 90s central.

Ridge axis flattens and pushes east across the Northern Plains
later today ahead of an advancing S/WV trough. Associated surface
trough will advance slowly east across eastern Montana during the
afternoon, then into western ND later tonight. Convective
temperatures should be reached west, and when combined with the
approaching shortwave trough, will set the stage for thunderstorms
later this afternoon and into tonight from west to east. Strong
to severe convection will be possible late this afternoon and
into the evening mainly west near an instability axis, though
limiting factors will be lack of a deep BL moisture and only
marginal bulk shear.

LONG TERM...(Tuesday through Sunday)

Issued at 346 AM CDT Mon Jul 10 2017

Above-normal temperatures will highlight the long term forecast.

Surface trough will move into the central Dakotas Tuesday morning,
then southeast during the day. The timing of this frontal passage
will determine the potential for thunderstorms and their severity
Tuesday afternoon and evening. Current models suggest lingering
showers and/or storms along the trough axis during the morning and
afternoon, most likely elevated, with best chances for strong to
severe surface based storms to our north and east. This lines up
with SPC's Day 2 outlook.

Thereafter, slightly cooler weather will follow midweek before
the upper-level ridge amplifies again and yields another strong
warming trend Thursday into the weekend. GFS 925mb temps are very
warm, near 40C this weekend and into the following work week,
which would yield highs from 95F to 110F. Will watch model trends
closely. We did once again raise temperatures above blended
guidance. No big precipitation events advertised, but embedded
impulses will trigger occasional afternoon or nighttime
thunderstorms through the long term period.

AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1243 PM CDT Mon Jul 10 2017

VFR conditions will prevail through most of the forecast period at
all TAF sites. However, scattered thunderstorms are possible west
this afternoon and evening, across the northwest and north central
overnight, and central ND Tuesday morning. Any one storm could
produce a period of MVFR visibilities in a Heavy rain showers.
Still uncertainty in how things will evolve so only mentioned
periods of VCTS in TAFS for now. Southerly wind will continue this
afternoon and tonight and may be gusty at times. Winds will shift
west to northwest on Tuesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Dorn
LONG TERM....99
AVIATION...Dorn
Hazardous weather outlook, Jul 10, 11:54 AM MDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1254 PM CDT Mon Jul 10 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1254 PM CDT Mon Jul 10 2017 /1154 AM MDT Mon Jul 10 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms this afternoon and tonight. A
few strong to severe thunderstorms are possible, mainly west and
north central. Potential hazards include large hail up to the
size of quarters and damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Tuesday. A few strong to
severe thunderstorms are possible, mainly in central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed in a few locations this afternoon and
tonight.

In the hours before

Special weather statement, Jul 10, 4:57 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
457 PM MDT MON JUL 10 2017

NDZ040-043-102345-
Slope ND-Bowman ND-
457 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOWMAN AND SOUTH
CENTRAL SLOPE COUNTIES UNTIL 545 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Baker, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bowman, Rhame, Griffin and Sunset Butte.

LAT...LON 4623 10404 4646 10346 4615 10332 4605 10403
      4615 10405
TIME...MOT...LOC 2256Z 248DEG 32KT 4617 10391

Lee
Special weather statement, Jul 10, 5:42 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Bismarck ND
542 PM MDT MON JUL 10 2017

NDZ031-032-040-110030-
Golden Valley ND-Billings ND-Slope ND-
542 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY...
SOUTHWESTERN BILLINGS AND NORTHWESTERN SLOPE COUNTIES UNTIL 630 PM
MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Carlyle, or 16 miles east of Baker, moving northeast
at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pretty Butte and Three V Crossing.

LAT...LON 4654 10404 4676 10352 4646 10335 4632 10404
TIME...MOT...LOC 2342Z 246DEG 35KT 4645 10396

Lee

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:06 PM MDTSevere Thunderstorm WarningBISBowman, Slope24 min
Jul 10, 6:26 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope, Stark33 min
Jul 10, 6:55 PM MDTSevere Thunderstorm WarningBISBillings, McKenzie37 min
Jul 10, 7:44 PM MDTSpecial Weather StatementBISBillings, Bowman, Golden Valley, McKenzie, Slope46 min
Jul 10, 8:30 PM MDTSpecial Weather StatementBISBurke45 min
Jul 11, 1:10 PM MDTSpecial Weather StatementBISWilliams50 min
Jul 11, 1:59 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.